Tuesday, January 22, 2013

I'm a topamax baby now

Had my big appointment with the Brain Doc this morning on the way into work. It was pretty uneventful. He asked me some questions about what I could and couldn't do and how I was feeling compared to both six months ago and a year ago.

I told him I was definitely better than a year ago and not really better than six months ago.

I'm not sure this is 100% accurate because my progression has been very up and down. But it's close enough.

I would say looking back with a calendar and my blog, that I was gradually getting better for the first four to six months even if it was more of a stair-step progression than a straightforward gradual improvement. But from that point on, results have been mixed.

I have days where I don't think about my head at all. I have days when I think I'm home free and then sometime between five and seven PM, the pain hits. Some days it's gone almost as soon as it comes. Other days it lingers until bed time. I also have days when my head pretty much hurts all day. So it's hard to discern patterns.

I do know that Christmas Day my head didn't hurt at all. But immediately after that I had two weeks of hurt every day, sometimes multiple times a day. Then it settled down for a bit and, like happens every time I feel better, I was convinced this was it and I'd wake up one day and feel completely healed. Then I had to go off my supplements to get my annual labs done. Within 1.5 days, I was in pain, bad pain, not just "my head itches" discomfort.

It's been almost two weeks and I am still getting real headaches that even cause me to take Advil (not that it does much).

Anyway, Brain Doc said the next step is Topamax and that's what he prescribe me. Generic Topamax is only $4 too! I get to start with 25 mg and then build up if that doesn't work. I won't know if it's working for another six weeks though. I'm not sure I can take six more weeks of these headaches. As low grade as they are, they are still fairly relentless and it makes it hard to concentrate, especially at work.

He also said common side effects are tingling in the hands and extremities and food tasting funny. I can live with losing my appetite. I'm a bit scared by the idea of having tingling and numbness in my body parts.

I also read the entire drug pamphlet which seem to consist of two versions of the same information so it was a bit repetitive. I am now also worried about:

-kidney stones (I've had them before)
-high blood pressure (ditto)
-osteoporosis (runs in my family)

I am less worried about:

-suicidal thoughts and depression and other mood changes (no medicine that has that as a side-effect has ever effected me that way)
-eye problems (scares me but I'd be surprised if I had them)

But it's definitely a scarier medicine than B2 and Magnesium. Which I am also supposed to keep taking. You'll have to pry the extra magnesium from my cold, dead hands because I sleep like a baby on it. But the B2 I'd like to ditch -- it tastes horrible! I'll keep taking it for now but I look forward to being off it someday.

I am supposed to wait until I can go headache free a couple of days in a row before I resume light activities. Once I get down to 1 day a week or less, I can go back to training full-time!

I'm crossing my fingers that this happens sooner rather than later.

Post a Comment